Michigan, 2008

Winter Storm in Michigan, December 23 to 24, 2008

December 23 to 24, 2008 · NWS GRR · 7 events in 7 counties and zones

A disorganized area of low pressure moved from western Kansas through lower Michigan. Precipitation occurred over two periods.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A disorganized area of low pressure moved from western Kansas through lower Michigan. Precipitation occurred over two periods. The first was associated with strong warm advection well ahead of the surface low. Most of the heavy snow fall occurred during this phase of the storm on December 23rd. Another area of precipitation, mainly rain over the south half of the CWA hit the area on the 24th as the low center passed by. The precipitation ended as snow in most area north of I-96.

Total snow accumulations ranged from 6 to 12 inches in the west and north counties to as little as 1 to 3 inches in the far southeast part of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 23, 4:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 23, 4:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EST TUE DEC 23 2008

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(400 AM EST TUE DEC 23 2008)
LOW PRESSURE WILL DEVELOP OVER THE TEXAS PANHANDLE TODAY AND TRACK
NORTHEAST INTO SOUTHERN MICHIGAN ON WEDNESDAY. MAINLY LIGHT SNOW IS
ANTICIPATED TODAY AND TONIGHT. MORE SNOW WILL COME WEDNESDAY AND
PRECIPITATION COULD MIX WITH RAIN... SLEET AND LIGHT FREEZING RAIN
WEDNESDAY MAINLY NEAR AND SOUTH OF INTERSTATE 96.

LAKE EFFECT SNOW SHOWERS WILL DEVELOP ON CHRISTMAS EVE. HIGH
PRESSURE WILL BUILD IN ON CHRISTMAS DAY AND BRING AN END TO ANY
LINGERING SNOW SHOWERS. A MUCH WARMER AIRMASS WILL TRY TO MOVE IN
FOR THE END OF THE WEEK WITH POTENTIAL FOR GUSTY SHOWERS AND
EVEN THUNDERSTORMS FRIDAY NIGHT.

&&

.SHORT TERM...(400 AM EST TUE DEC 23 2008)
(TODAY THROUGH THURSDAY AFTERNOON)

A BATCH OF MAINLY LIGHT SNOW IS NOTED ON RGNL RADAR TRENDS AND SFC
OBS ACROSS EASTERN IA AND NORTHERN IL EARLY THIS MORNING. LIGHT SNOW
WILL OVERSPREAD OUR CWFA TODAY WITH SNOW ACCUMS OF 1 TO 4 INCHES BY
THIS EVENING. ADDITIONAL LIGHT SNOW ACCUMS OF 1 TO 3 INCHES ARE
ANTICIPATED TONIGHT AS THE LOW MOVES NE TO NEAR STL BY 12Z WED.

00Z GFS GUIDANCE SUGGESTS THE LOW WILL TRACK TO NEAR BEH BY 18Z WED
AND FURTHER NE TO JUST EAST OF LAKE HURON BY CHRISTMAS EVE. THIS
TYPE OF LOW TRACK AND FCST TEMP PROFILES SUGGEST THAT A WINTRY MIX
OF PCPN WILL BE POSSIBLE WEDNESDAY NEAR AND SOUTH OF I-96.

WE ANTICIPATE THAT ANYWHERE FROM 1 TO AROUND 5 INCHES OF SNOW WILL
FALL WEDNESDAY. LOWEST END AMOUNTS ARE ANTICIPATED SOUTH OF I-96.
HIGHER END AMOUNTS WITHIN THAT RANGE ARE EXPECTED ACROSS OUR
NORTHERN CWFA WHERE SNOW ACCUM POTENTIAL WILL BE AIDED BY HIGHER
SNOW RATIOS IN COLDER AIR... FGEN AND DEFORMATION ZONE PROCESSES.

WE HAVE BUMPED POPS AND SNOW ACCUMS UP FOR CHRISTMAS EVE... EVEN
THOUGH NUMERICAL GUIDANCE AND SREF POPS DROP TO NEAR ZERO BY 12Z
THURSDAY. WE BELIEVE WESTERLY FLOW LES BANDS WILL DEVELOP CHRISTMAS
EVE AS 850 MB TEMPS FALL TO -12 TO -14 C BY 06Z THUR. THERE IS
CERTAINLY POTENTIAL FOR HAZARDOUS TRAVEL CONDITIONS TO CONTINUE
THROUGH CHRISTMAS EVE AS A RESULT.

AS FOR HEADLINES... WE HAVE OPTED TO COVER THIS WITH A WINTER WX
ADVISORY HEADLINE TODAY THROUGH TONIGHT FOR OUR ENTIRE CWFA SINCE
SNOW WILL BE MAINLY LIGHT BUT OF FAIRLY LONG DURATION. WE DO NOT
BELIEVE A WARNING CLASS EVENT IS IN THE CARDS TODAY THROUGH TONIGHT.
HIGHER END ACCUMS ARE MOST LIKELY FROM NEAR MKG NORTH DUE TO SSW
FLOW LAKE ENHANCEMENT (ON THE ORDER OF 3-4 INCHES TODAY AND 2-3
INCHES ANTICIPATED TONIGHT).

THEN FOR WEDNESDAY... THE WINTER WX ADVISORY REMAINS IN EFFECT FOR
MUCH OF OUR SOUTHERN CWFA FOR THE POTENTIAL FOR A WINTRY MIX OF PCPN
FOLLOWED BY LAKE EFFECT SNOW REDEVELOPMENT WEDNESDAY EVENING. A
WINTER STORM WATCH WILL BE IN EFFECT FOR ROUGHLY THE NORTHERN THIRD
OF OUR CWFA (PLUS MKG COUNTY) FROM 12Z WED - 06Z THURSDAY DUE TO
POTENTIAL FOR HIGHER SNOW AMOUNTS UP THERE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.

ANY LINGERING LIGHT SNOW SHOWERS AND FLURRIES INTO CHRISTMAS DAY
SHOULD TAPER OFF AS THE HIGH PRESSURE RIDGE BUILDS IN AND 850 MB
TEMPS MODERATE.

THX FOR EXTENSIVE COLLABORATION ON TRICKY HEADLINE/FCST DECISIONS
DTX... APX AND IWX.

&&

.LONG TERM...(400 AM EST TUE DEC 23 2008)
(THURSDAY NIGHT THROUGH MONDAY)
SOME IMPORTANT MODEL DISAGREEMENT EXISTS WITH THE WEEKEND STORM.
WENT WITH THE GFS ENSEMBLE MEAN SINCE IT SEEMS A GOOD COMPROMISE OF
THE OPERATIONAL GFS AND EURO. THE 00Z EURO IS INCONSISTENT WITH ITS
PREVIOUS RUN AS IT STALLS THE COLD FRONT OVER LOWER MICHIGAN WHILE A
WAVE MOVES NORTHEAST ALONG IT...DUMPING HEAVY RAIN WHILE KEEPING US
IN THE WARM AIR AN EXTRA 24 HOURS. THIS IS A WORST CASE SCENARIO
HYDROLOGICALLY AND HOPEFULLY THE NEXT RUN OF THE EURO WILL REVERT
BACK TO A FASTER MOVING/LESS WET FROPA.

MADE A FEW TWEAKS TO THE GOING FORECAST. BROUGHT SNOW IN FOR
THURSDAY NIGHT AS ISENTROPIC ASCENT/WARM AIR ADVECTION SHOULD BE
SUFFICIENT TO ALLOW SNOW TO BREAK OUT BEFORE 12Z FRIDAY. TWEAKED
TEMPS TO SHOW LESS DIURNAL CURVE ON FRIDAY NIGHT INTO SATURDAY AS
THE TEMPS SHOULD RISE DURING FRIDAY NIGHT AND THEN FALL OFF SATURDAY
AFTERNOON. MAXES ON SATURDAY COULD BE IN THE EARLY MORNING IF THE
GFS ENSEMBLE MEAN TIMING OF THE COLD FRONT WORKS OUT. ALSO ADDED LOW
CHANCE POPS FOR SNOW ON SUNDAY NIGHT AND MONDAY ACROSS THE NORTHERN
FORECAST AREA AS A NORTHERN STREAM CLIPPER MOVES ACROSS LAKE
SUPERIOR.

&&

.MARINE...(400 AM EST TUE DEC 23 2008)
SOUTH WINDS TODAY WILL INCREASE TO 15 TO 25 KNOTS CAUSING 4 TO 7
FOOT WAVES. THE SOUTHERLY WINDS WILL CONTINUE INTO WEDNESDAY BEFORE
BECOMING NORTHWEST AFTER THE WAVE OF LOW PRESSURE GOES BY.

&&

.AVIATION...(1215 AM EST TUE DEC 23 2008)
FLOW IS FINALLY COMING AROUND TO MORE OF A SOUTHERLY DIRECTION WHICH
IS ENDING THE LAKE EFFECT SNOW. THE LOW CLOUDS ARE SCOURING OUT AS
WELL...WITH THE I-94 TAF SITES CLEARING. THIS TREND SHOULD CONTINUE
INTO KGRR AND KLAN AS WELL. SHOULD BE A MAINLY VFR OVERNIGHT ONCE
THE LOW CLOUDS CLEAR OUT FROM SOUTH TO NORTH.

SNOW STILL APPEARS TO COME IN TUESDAY MORNING AFTER DAYBREAK
SPREADING ACROSS ALL THE TAF SITES DURING THE MORNING. A LIGHT TO
MODERATE SNOW SHOULD OCCUR THROUGH THE DAY WITH SNOWFALL OF 2-4
INCHES BEING COMMON. CONDITIONS WILL LIKELY DIP INTO THE IFR
CATEGORY AS VSBY/S SHOULD DROP TO UNDER 2 MILES. LIFR CONDITIONS
WILL BECOME PREVALENT TOMORROW EVENING AND CEILINGS DIP BELOW 1000FT
IN MANY AREAS.

&&

.HYDROLOGY...(400 AM EST TUE DEC 23 2008)
RIVERS ACROSS OUR HSA WILL NEED TO BE MONITORED CLOSELY FOR ICE
JAMS. SEVERAL HAVE ALREADY OCCURRED ON THE MUSKEGON RIVER IN OSCEOLA
COUNTY... THE PERE MARQUETTE RIVER AT SCOTTVILLE... AND ON THE FLAT
RIVER AT SMYRNA.

SIGNIFICANY HYDRO ISSUES ARE POSSIBLE FRIDAY INTO THE WEEKEND. TEMPS
COULD REACH THE UPPER 30S TO POTENTIALLY 40S LATE FRIDAY INTO FRIDAY
NIGHT AND A GOOD DEAL OF RAIN IS ALSO POSSIBLE IN THAT TIME FRAME...
PERHAPS INTO SATURDAY AS WELL DEPENDING ON TIMING OF FROPA. THE
SYSTEM WILL TAP A GREAT DEAL OF GULF MOISTURE. STRONG SOUTHERLY FLOW
OFF THE GULF WILL ALREADY DEVELOP BY THURSDAY NIGHT.

THEREFORE THERE IS POTENTIAL FOR SIGNIFICANT MELTING AND RUNOFF INTO
THE RIVERS AND STREAMS FRIDAY THROUGH FRIDAY NIGHT AND INTO THE
WEEKEND. THIS WILL BE MONITORED CLOSELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...SMALL CRAFT ADVISORY IN EFFECT FOR THE ENTIRE NEARSHORE THROUGH
00Z WED.
MI...WINTER WX ADVISORY SOUTHERN TWO THIRDS OF OUR CWFA FROM 14Z
THIS MORNING THROUGH 08Z THURSDAY. WINTER WX ADVISORY NORTHERN THIRD
OF OUR CWFA PLUS MKG COUNTY FROM 14Z THIS MORNING THROUGH 12Z
WEDNESDAY MORNING FOLLOWED BY A WINTER STORM WATCH FOR THAT AREA
FROM 12Z WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.

&&

SYNOPSIS:     LAURENS
SHORT TERM:   LAURENS
LONG TERM:    OSTUNO
MARINE:       LAURENS
AVIATION:     DUKE
HYDROLOGY:    LAURENS
Hazardous weather outlook, Dec 22, 5:12 PM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EST MON DEC 22 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231215-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
512 PM EST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THE EVENING HOURS FROM
SAUGATUCK TO GRAND RAPIDS NORTH TO LUDINGTON AND BALDWIN. THE SNOW
SHOWERS ARE EXPECTED TO TAPER OFF THROUGH THE COURSE OF THE
EVENING. LOCALIZED ACCUMULATIONS AROUND AN INCH WILL BE POSSIBLE
THROUGH 1000 PM. GIVEN THE RECENT SNOW AND COLD TEMPERATURES EXPECT
SLIPPERY ROAD CONDITIONS TO CONTINUE TONIGHT.

ICE JAMS IN THE TYPICAL LOCATIONS ON AREA RIVERS AND STREAMS MAY
RESULT IN FLUCTUATIONS. HOWEVER...AT THIS POINT NO SIGNIFICANT
FLOODING IS EXPECTED. YOU ARE URGED TO CONTINUE TO MONITOR RIVER
LEVELS IF YOU LIVE IN A LOCATION THAT IS PRONE TO ICE JAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT SNOWFALL EVENT IS POSSIBLE FROM TUESDAY INTO
WEDNESDAY. WARM AND MOIST AIR FROM THE GULF OF MEXICO IS
EXPECTED TO SURGE NORTH OVER THE COLD AIR IN PLACE OVER LOWER
MICHIGAN...WHICH WILL RESULT IN SNOW THAT COULD BE HEAVY AT TIMES
TUESDAY INTO WEDNESDAY. A WINTER STORM WATCH HAS BEEN POSTED FOR THE
ENTIRE AREA DURING THIS TIME.

THE HEAVIEST SNOWFALL WITH THIS SYSTEM IS EXPECTED TO BE ACROSS
CENTRAL LOWER MICHIGAN...NORTH OF INTERSTATE 96. ACCUMULATING SNOW
IS ALSO EXPECTED ALONG AND SOUTH OF INTERSTATE 96...ALTHOUGH SNOW
MAY BECOME MIXED WITH SLEET AND FREEZING RAIN THERE. ACCUMULATIONS
IN EXCESS OF 8 INCHES APPEAR POSSIBLE ACROSS ALL OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN.

A WARMER SYSTEM APPEARS TO BE TAKING SHAPE FOR FRIDAY AND
SATURDAY...WHICH COULD SEND TEMPERATURES TO ABOVE 50. RAINFALL IS
EXPECTED WITH THIS SYSTEM...WHICH ON TOP OF A DEEP SNOWPACK COULD
LEAD TO FLOODING CONCERNS. PLEASE CONTINUE TO MONITOR THE FORECAST
FOR THE POTENTIAL OF FLOODING INTO THE WEEKEND.

ICE JAMS WILL CONTINUE TO CAUSE FLUCTUATIONS ON AREA CREEKS AND
RIVERS. IF YOU LIVE IN AN AREA PRONE TO ICE JAMS YOU WILL NEED TO
CONTINUE TO MONITOR RIVER AND STREAM CONDITIONS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.

LMZ844>849-231215-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
512 PM EST MON DEC 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL CONTINUE TO BE HAZARDOUS TO SMALL WATER CRAFT
THROUGH TONIGHT. WAVES OF 3 TO 5 FEET ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL CONTINUE TO REMAIN HAZARDOUS FOR SMALL WATER
CRAFT THROUGH THIS COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.

WDM MJS DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Allegan

When
December 23, 5:30 AM EST to December 24, 1:00 AM EST
Where
Allegan forecast zone
Reported by
Official NWS Observations
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A heavy snowfall of 6 to 10 inches occurred across the county. The heaviest snow fell during the morning and early afternoon. Light snow changed to rain and drizzle as temperatures warmed above freezing early on December 24th.

Winter Storm, Ottawa

When
December 23, 6:00 AM EST to December 24, 2:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A mix of snow, sleet and rain occurred. A total of six to ten inches of snow fell.

Winter Storm, Muskegon

When
December 23, 6:30 AM EST to December 24, 8:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A mix of snow, sleet and rain occurred. A total of six to ten inches of snow fell.

Winter Storm, Kent

When
December 23, 7:00 AM EST to December 24, 1:00 AM EST
Where
Kent forecast zone
Reported by
Official NWS Observations
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A heavy snowfall of 4 to 8 inches occurred across the county. The heaviest snow fell during the morning and early afternoon. Light snow mixed briefly with sleet before changing to rain and drizzle as temperatures warmed above freezing early on December 24th.

Winter Storm, Newaygo

When
December 23, 7:30 AM EST to December 24, 8:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Four to eight inches of snow. A period of sleet and rain was also reported before it changed back over to snow before ending.

Winter Storm, Mason

When
December 23, 8:00 AM EST to December 24, 8:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Six to ten inches of snow fell in Mason county. A period of sleet and rain was also reported before it changed back over to snow before ending.

Winter Storm, Oceana

When
December 23, 8:00 AM EST to December 24, 8:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Six to ten inches of snow fell in Oceana county. A period of sleet and rain was also reported before it changed back over to snow before ending.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141116, 143083, 143082, 141118, 143087, 143085, 143086.